Cookie policy: This site uses cookies (small files stored on your computer) to simplify and improve your experience of this website. Cookies are small text files stored on the device you are using to access this website. For more information please take a look at our terms and conditions. Some parts of the site may not work properly if you choose not to accept cookies.

Join

Subscribe or Register

Existing user? Login

Patient safety

Patient safety incidents reported to NPA rise by 29% in first quarter of the year

Reporting of patient safety incidents increased by almost a third in the most recent quarterly National Pharmacy Association (NPA) Medication Safety Officer (MSO) report.

The January–March 2019 MSO report revealed that reported safety incidents had risen by 29% for the first quarter of 2019 compared with the final quarter of 2018.

Leyla Hannbeck, director of pharmacy for the NPA, acts as MSO for all independent community pharmacies in England with fewer than 50 branches.

The report shows that the two most common error categories reported to the MSO continued to be dispensing a ‘wrong drug/medicine’ (33%) and dispensing the ‘wrong strength’ (21%).

‘Work and environment factors’ (34%) continued to be the main contributing factor to patient safety incidents, mainly involving time pressures and increased staff turnover.

The majority of the errors reported for ‘self-checking’ did not involve a pharmacist; however, 15% of pharmacists were still carrying out all steps in the dispensing process themselves, including the clinical and accuracy check of the assembled prescription.

Of the pharmacists who did ‘self-check,’ 24% of the errors stemmed from giving the ‘wrong drug/medicine’ to the patient, specifically eye drops (8%) and inhalers (11%).

In her covering letter to superintendent pharmacists that was sent with the quarterly report, Hannbeck said it was concerning to see certain error types continuing to occur despite being well publicised and highlighted in previous reports, which also included suggested ways of preventing such errors.

These errors included ‘look-alike, sound-alike’ errors, delivery driver errors, and inhaler errors, she said.

Citation: The Pharmaceutical Journal DOI: 10.1211/PJ.2019.20206501

Have your say

For commenting, please login or register as a user and agree to our Community Guidelines. You will be re-directed back to this page where you will have the ability to comment.

Recommended from Pharmaceutical Press

  • BNF and BNF for Children

    BNF and BNF for Children

    Now available as a 1 year print subscription to both the BNF and BNFC, ensuring you have the latest medicines information as it publishes and at a greatly reduced price.

    £138.50Buy now
  • BNF and BNF for Children

    BNF and BNF for Children

    Now available as a 2 year print subscription to both the BNF and BNFC, ensuring you have the latest medicines information as it publishes and at a greatly reduced price.

    £262.50Buy now
  • Pharmaceutical Statistics

    Pharmaceutical Statistics

    This book on basic statistics has been specifically written for pharmacy students.

    £33.00Buy now
  • Patient Care in Community Practice

    Patient Care in Community Practice

    Patient Care in Community Practice is a unique, practical guide for healthcare professionals or carers. Covers a range of non-medicinal products suitable for use at home.

    £22.00Buy now
  • Clinical Pharmacokinetics

    Clinical Pharmacokinetics

    A practical guide to the use of pharmacokinetic principles in clinical practice. Includes case studies with questions and answers.

    £33.00Buy now

Search an extensive range of the world’s most trusted resources

Powered by MedicinesComplete
  • Print
  • Share
  • Comment
  • Save
  • Print Friendly Version of this pagePrint Get a PDF version of this webpagePDF

Jobs you might like

Newsletter Sign-up

Want to keep up with the latest news, comment and CPD articles in pharmacy and science? Subscribe to our free alerts.